Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 363, NWS Goodland, KS

July 17, 2016Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2016, 8:14 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 8:14 PM MDT (02:14 UTC)
Expired
Jul 17, 2016, 9:00 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS53 KGLD 180214
SVRGLD
COC017-063-180300-
/O.NEW.KGLD.SV.W.0363.160718T0214Z-160718T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 814 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
  BOYERO...OR 21 MILES SOUTH OF FLAGLER...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
  CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

&&

LAT...LON 3924 10316 3925 10279 3890 10289 3890 10316
TIME...MOT...LOC 0214Z 177DEG 14KT 3898 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER
2 follow-up statements
643 
WWUS53 KGLD 180237
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT SUN JUL 17 2016

COC017-063-180300-
/O.CON.KGLD.SV.W.0363.000000T0000Z-160718T0300Z/
KIT CARSON CO-CHEYENNE CO-
837 PM MDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO...

AT 836 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
FLAGLER...MOVING NORTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3924 10316 3925 10279 3895 10288 3904 10316
TIME...MOT...LOC 0236Z 186DEG 32KT 3914 10299 

HAIL...1.00IN
WIND...60MPH
 
$$

BULLER
861 
WWUS53 KGLD 180253
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT SUN JUL 17 2016

COC017-063-180302-
/O.EXP.KGLD.SV.W.0363.000000T0000Z-160718T0300Z/
KIT CARSON CO-CHEYENNE CO-
853 PM MDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT
900 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3924 10316 3925 10279 3895 10288 3904 10316
TIME...MOT...LOC 0250Z 177DEG 14KT 3914 10299 

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:15 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 5:15 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT SUN JUL 17 2016

.SHORT TERM...(This afternoon through Monday)
Issued at 1155 AM MDT Sun Jul 17 2016

Weak cold front is just about through the forecast area at midday
and will continue moving slowly south. North-northeast winds
behind front will keep a flow of slightly cooler but continued
moist air across the region. By mid-afternoon, thunderstorms will
begin developing along the front range in Colorado as heating and
upslope flow continue. Mean winds for storm movement are only
around 15 kts so it will take until this evening for any storms
to move into western KS/NE if they survive the journey.

Later tonight the frontal system currently settling south of the
area will begin to work its way back north. As it does there is
some potential for thunderstorms to develop along the front at the
leading edge of the strongly veered low level jet. Will mention a
slight chance for thunder overnight. If enough low level lift can
develop to push parcels up to around 650 mb, CINH will be overcome
and parcels will be able to tap into the existing elevated CAPE.

Monday afternoon, thunderstorms are expected to redevelop over
the NW portion of the CWA along the front and ahead of a short
wave trough rotating around the western periphery of the upper
high. These thunderstorms will mainly impact the NW 1/3 to half of
the forecast area later tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 226 PM MDT Sun Jul 17 2016

Monday Night: Increasing forcing associated with shortwave trough
rotating around NW periphery of mid level ridge will interact with
frontal zone and good moisture advection in our northwest. This
should result in increasing thunderstorm chances. Main CAPE axis may
remain just to our north, but there should be enough instability in
the evening to support severe thunderstorms will a few more
organized cells or clusters in region of better shear (again
possibly just to our north). This will be highly dependent on how
far warm front is by Monday afternoon. High resolution guidance
is favoring a complex developing in east-northeast Colorado
tracking across the northern part of our CWA. PoPs were adjusted
to account for latest model trends with high chance in our far
northwest.

Tuesday-Wednesday night: Amplified 600 dm ridge will be dominant
feature during these periods with very hot temperatures and
predominantly dry conditions. With monsoonal flow in the Rockies it
is possible for mean flow to carry isolated thunderstorm activity
into our far west/northwest during the afternoon and evening
periods. Other local development (if CAP were to weaken) would also
be limited to region near lee trough in our Colorado counties during
similar time frames (afternoon/evening).

Thursday-Sunday: Ridge begins to flatted out as a series of
shortwave troughs move through the mean flow along the US/Canada
border, with strongest trough (and associated cold front) Friday-
Saturday. Forcing begins to increase during these periods and height
falls should allow for both slightly cooler temperatures and
increasing thunderstorm chances. Timing and coverage are still in
question during these periods due to inconsistencies in guidance, so
PoPs were limited to slight chance category for now. Unfortunately,
despite a weak cold front moving over or near the region we will
remain above normal with the "coolest" days on Saturday and Sunday
(mid 90s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 511 PM MDT Sun Jul 17 2016

Isolated thunderstorms in eastern Colorado have at least a chance
of making it all the way into northwest Kansas this evening.
However, given the limited coverage and loss of surface heating
after sunset chances of directly impacting either terminal appears
slim so will not mention in the TAFs. The other concern will be
the development of low clouds/fog overnight in the post frontal
upslope regime which is now entrenched across the area. Best
chance for flight category restrictions will be at KMCK around
sunrise...but KGLD may also see restrictions. After the low clouds
and fog burn off Monday morning, VFR conditions will return and
continue through the remainder of the day.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Jul 17, 6:00 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SUN JUL 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
600 PM MDT SUN JUL 17 2016 /700 PM CDT SUN JUL 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

AN ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGH MIDNIGHT IN
NORTHEAST COLORADO AND EXTREME NORTHWEST KANSAS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

PATCHY FOG WILL DEVELOP OVERNIGHT ALONG AND NORTH OF INTERSTATE
70. VISIBILITY COULD BE REDUCED TO LESS THAN 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PATCHY FOG WILL CONTINUE EARLY MONDAY MORNING ALONG AND NORTH OF
INTERSTATE 70. VISIBILITY COULD BE REDUCED TO LESS THAN 1 MILE AT
TIMES.

MONDAY AND TUESDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING NORTH
OF A CHEYENNE WELLS TO COLBY AND NORTON LINE. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 17, 8:00 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
07/17/2016  E0.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            WIND GUSTS OF 51 MPH

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:55 PM MDTSevere Thunderstorm WarningGLDCheyenne50 min
Jul 17, 7:30 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson45 min
Jul 17, 8:48 PM MDTSpecial Weather StatementGLDYuma42 min
Jul 17, 9:32 PM MDTSpecial Weather StatementGLDCheyenne43 min
Jul 17, 9:54 PM MDTSpecial Weather StatementGLDKit Carson51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.